All--it has been a while since I've posted. Let me bring you up to speed.
Pete started The Challenge Program at TIRR Kirby Glen at the end of August. I had expected mid September, and was very happy to get him in sooner rather than later. He is there either 3 or 4 days a week, spending 1 to 3 hours in physical, occupational or speech therapy and several other hours in groups and classes. Some days can run to 5:00 p.m., which makes for a late afternoon. He has been doing very well and I can't imagine it is not immensely helpful for him to have contact with others who are in the same boat as he is, if on different levels. I have noticed significant cognitive improvements as well, and an improvement in his overall out look on things.
He has been dealing with a very serious case of muscle spacticity. Basically, the brain sending way too many messages to his left side trying to get it all to work. This makes his therapies very difficult and also is very uncomfortable. You know how you're falling asleep and something jerks and you are wide awake again? This happens to Pete all the time. There is an effective treatment for the problem in a drug called Baclofen. Unfortnately, it has some pretty obnoxious side effects. It has another method of delivery with a surgically implanted pump to provide a continuous flow directly into his spinal fluid. He went on Monday to have a trial and it went very well. I have just spoken to the surgeon's office and he is now scheduled for surgery on November 19.
After some recovery time, probably 6 or 8 weeks, he will do another stint as an inpatient at TIRR. Neither of us are very impressed with this concept, but it will be essential to build strength in his lower body.
After the trial, they pulled on him in every direction. Basically, bent him around like he's gumby! After that, they put him on a thing called a Gait Mat, which is a long mat attached to a computer to see how evenly he can walk. They put him in a forearm crutch and he did very well, and after he had several steps down, it looked fairly normal. This is the effect of the Baclofen working on him. I can only see good things in the future with him using this.